PMRGCAuk
7,233 members11,774 posts

Pain!

Hello my soul mates, fighting the fight against GCA/ Poli! I hope somebody can help me with the following, I am on 5mg of Pred, my stats are all in the normal range, yet for about three months now, I have been suffering with very severe shoulder/arm pain, also in my lower legs.

This occurs in the early mornings, and late at night, it is debilitating, it stops my exercising, and disturbs my sleep, Rhumy, says it is nothing to do with my twins! have any of you troopers suffered this? and could anyone give me advice on it?.

I wonder if it is a Prednisone caused condition? any advice would be welcome,

I would like to wish all of my suffering comrades, a very pain free, TRANQUILE, HAPPY NEW YEAR🔔

Kentishgirl

8 Replies
oldestnewest

Oh dear, your Rheumatologist says that these typical manifestations of PMR have nothing to do with GCA or PMR?

My gut instinct is that is really is and your dose of Pred is simply not enough and you have probably reduced too quickly. 3 months is a long time to be suffering severe pain far too long. PMR pain is awful. The timings of your pain are interesting too. Is the morning pain before you take Pred? The evening pain could be when it wears off.

I would be looking for a Rheumatologist who is a. interested in Vasculitis / GCA/PMR and b. Understands it. Blood test results can remain normal throughout the disease in some people, certainly people taking Pred.

Where in the country are you? The clue is in your name duh! Someone may have a recommendation of someone good. This pain needs to be taken seriously and investigated, whatever is causing it.

Some doctors really seem concerned with getting us off Pred. at any cost.

Pred would not cause this, lack of it could. Pred is just an amazing anti inflammatory really. Your disease seems to be very active still.

I have no medical qualifications, so this is just opinion based on reading, research and the grand experts on here. Oh and my own experience of the disease and Pred. Push your doctor for a referral to another Rheumatologist on the basis of your severe pain for 3 months, I would. My second Rheumatologist is a complete star. My first said something about Fibromyalgia as a kind of get out clause.

Good luck soul mate! Happy healthy new year, ⭐️

1 like
Reply

Sorry I have just given you a U.K. orientated response. I’ve just looked back and realised you are in the US. My advice still stands - seek a second opinion. This doctor is not taking you seriously enough, from the information you gave.

Reply

Thank you Sheffieldjane, I live on the Olympic peninsula, West of Seattle Washington, climate similar to south England, I take my 5mg of Pred, at 2: 30 am I have already started the pains by then! the truth of the matter is, they are still lingering aound for the evening pain!, I have approached my Doctor, and he says it's arthritis? which I do suffer with, but theses pains are very similar to m first encounter with the twins!

Thank you for your reply,

Happy New Year

Kentishgirl

Reply

I am sorry to hear that you are suffering so. Have you been on 5mg all three months that you have been in pain? Have you tried going up on Pred for a few days to see if it resolves? From what I've read here you can do that and go right back down. As SJ says, it does sound suspiciously like PMR, but could be something like MPS or arthritis. Did your Rheumy refer you to anyone to treat the "arthritis" since that is his diagnosis?

Have you been to a physiotherapist? Or osteopath?

Happy New Year back at you. May the new year bring you some freedom from your pain and a doctor who is more caring.

1 like
Reply

Thank you Hindags

Kentishgirl

Reply

If you are still on pred your blood markers may not rise again - so even if they are "normal range" you may still have inflammation that is enough to cause problems. If he is so adamant it isn't PMR - what has he looked for? Anything? Or just assumed "arthritis" - what SORT of arthritis? It really doesn't sound typical - lower legs?

Do I understand you to be saying your pain is early in the night? If so it MIGHT be an indication it could be ankylosing spondylitis - it typically causes night time pain starting early in the night rather than early in the morning as PMR does and is easily confused with PMR. It tends to improve when you get up and start to move around. And it can cause peripheral problems.

Whatever - I'm not impressed with your rheumy's attitude and it wouldn't hurt to look for another opinion. I think he may well be being lazy on the basis of your age. But nor would it hurt to first of all try a mg or two more of pred and see if it helps. If it does - why suffer? On the basis of this

medpagetoday.com/rheumatolo...

which suggests being on a PMR-type dose for extended periods is not as bad as it is painted.

1 like
Reply

Thank you PMRpro, what you say, is probably what is going on?, my husband keeps telling me to take a mg, or tw more of the pred, and see what happens? he says the symptoms I am having, remind him of the early days of my condition, before diagnosis.

I will contact him and ask if I can up my pred? if he says no! I will anyway!, thank you for your advice, I hope you have a Pain free HAPPY NEW YEAR,

Kentishgirl

Reply

Hello Kentish, we are almost neighbors, I , in Bellingham Wa. Love the rain we are having, glad the freezing temps are east of us!

Re your leg pains, I have discovered that taking magnesium, Vit D, and vit B complex have all but eliminated the misery of 2 am lower leg pain. Also a couple of tylenol at bedtime with my cup of warm vanilla milk.

This little cocktail has allowed me to continue to taper pred to 2.5 mg., after 4+ years of PMR.

Enjoy our coming Blue Moon.🙏🏽

Kind regards, Jerri

2 likes
Reply

You may also like...